Boy dies as tapeworms burrow into his brain and testicle

A teenage boy who had accidentally ingested tapeworm eggs due to unhygienic practices has died from the subsequent parasitic disease caused by the worms.

According to a study published in the New England Journal of Medicine , the 18 – year -old Indian national from Faridabad developed some swelling on his right eye , while he also complained of pain in the right side of his groin.

At some point , he also had epileptic seizures , the study revealed .
He underwent an MRI scan , which revealed to his doctors at Faridabad ’ s hospital that he had “ cystic lesions” in his brain .
The attending physicians , Doctors Nishanth Dev and Zafar Abbas then diagnosed the teenager with neurocysticercosis – a parasitic disease affecting the brain and central nervous system .

“ Despite treatment at the hospital , the 18 -year – old died two weeks after he was admitted to the Emergency Room department , ” the journal stated .
The World Health Organisation warns that humans can become infected after consuming under – cooked food , particularly pork ; or after drinking water contaminated with tapeworm eggs .

It adds that poor hygiene practices can also predispose an individual to tapeworm infection .

“ Once inside the host , the larvae crawl out of the tapeworm eggs and burrow into the brain tissues and muscles , where they build up and form cysts , ” WHO said .
It added that preventing the infection would require a wide range of interventions, including improving food safety and hygiene , as well as better diagnosis and treatment .

The doctors at the ESIC Medical College and Hospital in Faridabad said the teenage victim’ s MRI scan had revealed “ numerous well – defined cystic lesions throughout the cerebral cortex and the brain stem and cerebellum that were consistent with neurocysticercosis. ”

They decided against treating the young man with with anti – parasitic medications because they “ can worsen inflammation ” of the brain cysts .

“ Despite treatment with dexamethasone and anti – epileptic medications , the patient died two weeks later , ” the doctors lamented.

DON'T MISS: Download Edujandon.com News app and get latest news updates directly to your phone!